Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 79, NWS Great Falls, MT

August 7, 2016Broadwater County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 7, 2016, 5:45 PM MDT for Broadwater County, Meagher County, Montana. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2016, 5:45 PM MDT (23:45 UTC)
Expired
Aug 7, 2016, 6:26 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Broadwater County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 117 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:47 PM MDTHAIL 1.25Townsend, MTSTILL HAILING AT TIME OF CALL.
Aug 7, 5:50 PM MDTTSTM WND GST 663 Wnw Townsend, MT66 MPH WIND GUST AT THE GINGER RAWS. TIME OF EVENT IS ESTIMATED.
Aug 7, 5:55 PM MDTTSTM WND GST 5211 E Townsend, MTSPOTTER REPORTS DIME TO QUARTER SIZED HAIL
Aug 7, 5:55 PM MDTHAIL 111 E Townsend, MTSPOTTER REPORTS DIME TO QUARTER SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS55 KTFX 072345
SVRTFX
MTC007-059-080045-
/O.NEW.KTFX.SV.W.0079.160807T2345Z-160808T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROADWATER COUNTY IN SOUTHWESTERN MONTANA...
  CENTRAL MEAGHER COUNTY IN CENTRAL MONTANA...

* UNTIL 645 PM MDT

* AT 543 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TOWNSEND...
  MOVING NORTHEAST AT 40 MPH. AT 535 PM...TRAINED SPOTTERS REPORTED
  DIME SIZE HAIL IN TOWNSEND. HAIL UP TO QUARTER SIZE IS LIKELY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TOWNSEND...WHITE SULPHUR SPRINGS...TOSTON...FORT LOGAN ON THE SMITH
  RIVER...LENNEP...SILOS...NEWLAN CREEK RESERVOIR AND FORT LOGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4617 11148 4637 11167 4695 11107 4641 11042
TIME...MOT...LOC 2343Z 226DEG 35KT 4636 11143 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
233 
WWUS55 KTFX 072350
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT SUN AUG 7 2016

MTC007-059-080045-
/O.CON.KTFX.SV.W.0079.000000T0000Z-160808T0045Z/
BROADWATER MT-MEAGHER MT-
550 PM MDT SUN AUG 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR CENTRAL BROADWATER AND CENTRAL MEAGHER COUNTIES...

AT 550 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TOWNSEND...
MOVING NORTHEAST AT 25 MPH. AT 547 PM...THE PUBLIC REPORTED HALF
DOLLAR SIZE HAIL IN TOWNSEND.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TOWNSEND...WHITE SULPHUR SPRINGS...FORT LOGAN ON THE SMITH RIVER...
LENNEP...SILOS...NEWLAN CREEK RESERVOIR AND FORT LOGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4618 11143 4638 11162 4695 11107 4641 11042
TIME...MOT...LOC 2350Z 236DEG 23KT 4635 11140 

HAIL...1.25IN
WIND...60MPH
 
$$

MARTIN
705 
WWUS55 KTFX 080026
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT SUN AUG 7 2016

MTC007-059-080035-
/O.CAN.KTFX.SV.W.0079.000000T0000Z-160808T0045Z/
BROADWATER MT-MEAGHER MT-
626 PM MDT SUN AUG 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROADWATER AND CENTRAL
MEAGHER COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS UP TO 40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4618 11143 4638 11162 4695 11107 4641 11042
TIME...MOT...LOC 0024Z 226DEG 35KT 4659 11104 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:43 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 2:43 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
243 PM MDT SUN AUG 7 2016

.DISCUSSION...
Tonight through Tuesday...An unstable southwesterly flow aloft
will reside over the region tonight through Monday. A strong upper
level disturbance will push northeastward through the region this
evening. Numerous thunderstorms will accompany this disturbance
with isolated severe storms. The main threat from any severe storm
will be strong wind gusts...but an isolated large hail report is
also possible. The bulk of the stronger storms will diminish by
9 PM. Another round of thunderstorms will affect portions of the
region on Mon afternoon/evening. This disturbance will not be as
strong as the one day...but an isolated severe thunderstorm can
not be ruled out for tomorrow. On Tuesday an upper level
disturbance will move towards the Glacier Park region...bringing
another chance for widespread thunderstorms across the
region...with North Central MT likely being the most affected area.
Afternoon temperatures for Mon/Tue will not be as hot as they have
been...but still generally average between the mid 70s and mid
80s. Brusda

TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue
to be in good agreement with the solution during this period, and
they are even a bit faster with the exit of the upper level low
pressure trough. The trough is now forecast to move northeast from
the Idaho Panhandle Tuesday evening to southwest Saskatchewan by
early Wednesday evening, which is about 12 hours sooner than last
night's model runs. As a result, the greatest chance for continuing
showers and thunderstorms remains during Tuesday evening, with a
fairly rapidly decreasing chance after that. The northwest flow in
the wake of the trough will keep a slight chance of showers and
thunderstorms over the forecast area mainly through Wednesday night.
As a high pressure ridge builds into the western United States
through Saturday, the only chance for an isolated afternoon/evening
shower or thunderstorm will remain over the mountains. However,
another large upper level trough will dig off the Pacific coast into
Sunday. The resulting southwest flow aloft may bring isolated
showers and thunderstorms to the forecast area, but there is a
chance that the ridge will remain in place, which would keep the
area dry. Regardless, the exit of the trough and the introduction of
the upper ridge will help warm temperatures from 5 to 10 degrees
below normal on Wednesday to a few degrees above normal by Sunday.
Coulston

&&

.AVIATION...
Updated 1858z.
Moist southwest flow aloft will continue. Disturbance aloft and an
associated surface cold front will help generate showers and
thunderstorms spreading northeastward from southwest Montana and
becoming widespread. Some storms may become strong with gusty winds.
VFR conditions prevail with MVFR conditions in the vicinity of
thunderstorms along with gusty erratic winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  82  50  80 /  60  20  20  60
CTB  51  79  48  75 /  70  10  30  60
HLN  51  82  52  80 /  60  40  30  40
BZN  47  84  46  85 /  40  20  10  20
WEY  38  74  40  74 /  20  10  10  10
DLN  45  81  45  80 /  10  20  10  20
HVR  59  82  53  82 /  70  10  30  60
LWT  54  80  53  81 /  70  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 7, 2:25 PM MDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 7 2016

MTZ014-052-072115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
225 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 315 PM MDT...

AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GALEN...OR 14 MILES SOUTHEAST OF DEER LODGE...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BASIN...CLANCY...WICKES...ALHAMBRA...JEFFERSON CITY...
CORBIN AND RIMINI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
      4639 11240 4641 11232 4658 11231 4666 11221
      4641 11186 4610 11248 4613 11252 4618 11251
      4617 11256 4624 11260
TIME...MOT...LOC 2024Z 224DEG 33KT 4621 11258

MPJ
Special weather statement, Aug 7, 2:36 PM MDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT SUN AUG 7 2016

MTZ008-015-055-072115-
BEAVERHEAD MT-MADISON MT-GALLATIN MT-
236 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES UNTIL 315
PM MDT...

AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF HENRYS LAKE...MOVING NORTH AT 55 MPH.

WIND GUSTS UP TO 55 MPH...DIME-SIZE HAIL...AND BRIEF HEAVY RAIN WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG SKY AND RAYNOLDS PASS.

LAT...LON 4473 11132 4475 11138 4471 11141 4471 11148
      4475 11164 4539 11133 4531 11104 4508 11104
      4511 11110 4505 11115 4501 11110 4493 11110
      4467 11127
TIME...MOT...LOC 2034Z 202DEG 49KT 4478 11135

BRITTON
Local storm report, Aug 7, 3:47 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             4 NNW WINSTON           46.52N 111.70W
08/07/2016  E1.50 INCH       BROADWATER         MT   TRAINED SPOTTER

            PING PONG SIZE HAIL FALLING.

&&

BRUSDA
Local storm report, Aug 7, 4:24 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 N CLANCY              46.49N 111.99W
08/07/2016  E0.25 INCH       JEFFERSON          MT   PUBLIC

            PEA SIZE HAIL. 0.61 INCHES OF RAIN IN 15 MINUTES.

&&

BRUSDA
Local storm report, Aug 7, 4:51 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     8 SE BUTTE              45.92N 112.40W
08/07/2016  M58 MPH          JEFFERSON          MT   DEPT OF HIGHWAYS

            58 MPH WIND GUST AT HOMESTAKE PASS ON INTERSTATE 90.

&&

BRUSDA
Local storm report, Aug 7, 5:38 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 NW TOWNSEND           46.33N 111.54W
08/07/2016  E0.70 INCH       BROADWATER         MT   TRAINED SPOTTER

            DIME SIZE HAIL FALLING IN THE TOWNSEND AREA.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:29 PM MDTSpecial Weather StatementTFXGallatin76 min
Aug 6, 6:31 PM MDTSpecial Weather StatementTFXLewis and Clark, Teton59 min
Aug 6, 7:06 PM MDTSpecial Weather StatementTFXJudith Basin69 min
Aug 6, 8:15 PM MDTSpecial Weather StatementTFXFergus30 min
Aug 7, 12:42 PM MDTSpecial Weather StatementTFX48 min
Aug 7, 2:25 PM MDTSpecial Weather StatementTFXJefferson50 min
Aug 7, 2:36 PM MDTSpecial Weather StatementTFX39 min
Aug 7, 3:07 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark23 min
Aug 7, 3:30 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark30 min
Aug 7, 4:00 PM MDTSevere Thunderstorm WarningTFXBroadwater, Lewis and Clark, Meagher45 min
Aug 7, 4:08 PM MDTSevere Thunderstorm WarningTFXJefferson52 min
Aug 7, 4:45 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher60 min
Aug 7, 4:56 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson49 min
Aug 7, 5:46 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin59 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.